Recently updated guidelines from the National Institute for Health and Care Excellence and the royal colleges
Acute behavioural disturbance (ABD) is the sudden onset of aggressive, violent behaviour and hyper-adrenergic autonomic dysfunction (hyperthermia, tachycardia, tachypnoea), usually in the presence of “acute on chronic” drug misuse or serious mental illness. Also known as excited delirium, ABD is a medical emergency with a 10% risk of sudden death. Patient restraint in ABD should be kept to an absolute minimum, rapidly followed by sedation with intramuscular or intravenous benzodiazepines, antipsychotics, or ketamine and accompanied by monitoring of vital signs. Restraint in the prone position must be avoided. Early recognition and aggressive management of acidosis and hyperthermia may reduce mortality, and clinicians should have a high index of suspicion for rhabdomyolysis and disseminated intravascular coagulation.